Five Surprising Reasons You're Gaining Weight
Extra calories may not be the only cause of weight gain.
2. You May Be Gaining Weight Because of Stress continued...
Many people reach for food to help ease the stress. But, of course, this doesn't work in the long run.
"Food is a temporary fix because it does not deal with the real stressors that must be addressed in order to reduce the trigger for eating and fix the problem," says May.
Susan Bowerman, MS, RD, assistant director of the UCLA Center for Human Nutrition, says stress eaters tend to prefer high-carbohydrate foods because these foods trigger an increase in the brain chemical serotonin, which has a calming effect. "It is almost like self-medicating," she says. "Many people binge on starchy foods to make themselves feel better."
Both May and Bowerman recommend relaxation techniques as well as exercise, which also burns calories and provides other health benefits.
3. You May Be Gaining Weight Because of Medications
Some prescription drugs used to treat depression, mood disorders, seizures, migraines, blood pressure, and diabetes can cause weight gain, from a modest amount to as much as 10 pounds per month. Some steroids, hormone replacement therapy, and even oral contraceptives may also cause gradual weight creep. Your medicine cabinet might be the cause of your weight gain if you've gained 5 or more pounds in a month without a change in your lifestyle.
"Every drug works a little differently to cause weight gain, from increasing appetite, altering the way fat is stored, to how insulin levels change," says May. "And not all drugs have the same side effects on all people."
In the case of antidepressants, weight gain may not even be related to the action of the drug -- feeling better can also result in a heartier appetite. Some drugs can cause fluid retention that shows up on the scale as weight gain, but is not fat, and is usually easily corrected.
Experts say that some of the most common types of medications that may cause weight gain are:
- Antiseizure medications
- Diabetes medications
- High blood pressure medications
- Heartburn medications
But it's important to remember that a few extra pounds may be well worth the trade-off of what a particular medication does for your overall health, experts say. Further, even if your medications are the cause of your weight gain, you still need to be mindful of eating a healthy diet and getting regular exercise.
"Rarely is the problem solved with a change in meds," says May. "These things can contribute, but rarely are the sole cause of the weight gain."
If you suspect your medication is causing weight gain, talk to your health care provider to see about changing your prescription. But whatever you do, don't go off your medication without seeking medical advice.
"There could be very serious consequences if you stop taking your medication without consulting your physician," says May.